Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 30, 2024, 4:31 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2024, 4:31 PM EDT (20:31 UTC)
- Expired
- Jun 30, 2024, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Dover AFB radar (KDOX), 128 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:32 PM EDT | TSTM WND DMG | 3 Sse Columbia, PA | Trees down on wires off of Penn Street. |
| Jun 30, 4:48 PM EDT | TSTM WND DMG | 2 N Safe Harbor, PA | Trees down on wires along Safe Harbor Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:09 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
678
WUUS51 KCTP 302031
SVRCTP
PAC071-133-302115-
/O.NEW.KCTP.SV.W.0101.240630T2031Z-240630T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
431 PM EDT Sun Jun 30 2024
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Lancaster County in south central Pennsylvania...
East central York County in south central Pennsylvania...
* Until 515 PM EDT.
* At 431 PM EDT, a severe thunderstorm was located over Columbia,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lancaster, Columbia, Millersville, Willow Street, Paradise,
Strasburg, Mountville, Quarryville, Gap, Windsor, Wakefield, and
Brogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay inside a well built structure and keep away from windows.
&&
LAT...LON 3990 7659 4004 7651 4003 7595 3996 7599
3987 7599 3987 7600 3985 7602 3981 7603
3980 7605 3976 7606 3976 7608 3973 7610
3974 7611 3972 7614 3972 7621
TIME...MOT...LOC 2031Z 280DEG 27KT 3997 7646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dangelo1 follow-up statement
012
WWUS51 KCTP 302105
SVSCTP
Severe Weather Statement
National Weather Service State College PA
505 PM EDT Sun Jun 30 2024
PAC133-302115-
/O.CAN.KCTP.SV.W.0101.000000T0000Z-240630T2115Z/
York PA-
505 PM EDT Sun Jun 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YORK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3973 7624 3987 7638 3990 7638 3998 7608
3997 7599 3993 7600 3987 7599 3987 7600
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614
TIME...MOT...LOC 2105Z 290DEG 30KT 3988 7603
$$
PAC071-302115-
/O.CON.KCTP.SV.W.0101.000000T0000Z-240630T2115Z/
Lancaster PA-
505 PM EDT Sun Jun 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN LANCASTER COUNTY...
At 505 PM EDT, a severe thunderstorm was located over Homeville,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quarryville, Wakefield, Holtwood, Smithville, Christiana, Georgetown,
Kirkwood, Little Britain, Buck, Peach Bottom, and Rawlinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay inside a well built structure and keep away from windows.
&&
LAT...LON 3973 7624 3987 7638 3990 7638 3998 7608
3997 7599 3993 7600 3987 7599 3987 7600
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614
TIME...MOT...LOC 2105Z 290DEG 30KT 3988 7603
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:34 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 30, 2:34 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service State College PA 234 PM EDT Sun Jun 30 2024 .SYNOPSIS... A cold front will push across south-central Pennsylvania accompanied by scattered showers and thunderstorms. Severe thunderstorms are possible, mainly east of I-99. A large high pressure system will build into the region tonight and Monday, followed by a dying cold front pushing in from the Great Lakes and stalling out over the area by the middle of next week. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Severe to near-severe storms are just ahead of the real dry air and front. While small showers will pop up on the front over the next few hours, these will be passing over already-cooled sfcs. Have started to trim the watch off as the storms move to the south. CAPE is reaching near 2500 in the sun to the south of the line of storms. But, there isn't much convergence with the hodographs nearly straight lines over the wrn half of the CWA, now. We should start to see cells over the SErn half of the area in advance of the main line, and these may have a little directional shear. All the storms should be off to the SE of the area around 6-7PM, right around or slightly before ending time of the watch. Wind is gusting into the 20s as the dry air invades and temps have even dropped a little in the NW, and significantly over wrn NY where JHW is into the 50s with help from the clouds thickening there. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM MONDAY/... The wind should stay up at least 5KT thru the night everywhere. Cloud cover should expand a little into the rest of the Alleghenies early tonight. The dewpoints will be dropping to 45-50F thru the night NW and 50-53F in the SE. Refreshing. Not much clearing is expected for the wrn highlands, either, so fog is not a real concern. Mins will be about 50F in the west with a spot or two in the u40s. High pressure builds in over the next 30 hrs. Mon should be sunny after the clouds in the NW dissipate (for the most part). Wind continues to veer to the N and the dewpoints should drop even more in the deepest mixing of the day. Td in the m40s should be common in the wrn half of the CWA in the aftn. Monday night should be foggy in the nrn and central valleys despite the dewpoints in the 40s as the air temp should get a bit lower than the river/creek water temps. Otherwise, light/no wind under the center of the 1025 high pressure area will help temps down into the m40s to l50s. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Canadian high pressure builds to southern Ontario by Monday night, bringing a fair and cool night with the high moving directly overhead. This will result in efficient radiational cooling and min temps several degrees below normal. Fair and warmer weather is expected Tuesday into at least the first half of Wednesday, as upper level ridging builds over the state and surface high drifts offshore. All medium range guidance tracks a weakening shortwave well north of PA late Wednesday into Thursday. The dying cold front is likely to sag into the state Thursday and stall out in the vicinity of PA through Friday. Falling heights/surging low level moisture ahead of the front could support scattered convection as early as Wednesday afternoon over the northwest half of PA. However, a better chance of showers/tsra areawide will come with the arrival of the front Thu into Friday. Early best guess of late week rainfall based on ensemble plumes ranges from 0.25 to 0.75 inches, with the highest amounts over the N Mtns and least in the south. Heat and humidity should peak ahead of the front Wed-Thu. Ensemble mean 850mb temps surging to near 20C indicate max temps could reach the low to perhaps mid 90s in the Lower Susq Valley Thursday, with high humidity pushing heat indices into the mid and upper 90s. Ensemble plumes suggest slightly cooler daytime temps late week, due to more clouds/showers. However, high pwats in the vicinity of the stalling front should result in muggy nights and above normal min temps the entire second half of next week. Models begin to diverge as we head into the weekend. Most guidance suggests that rain chances stick around through at least Saturday as another cold front approaches the area. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Cold front creeping southeast this afternoon, with broken line of showers and storms just ahead of the front. A few storms on the strong to severe side, but rather warm aloft has resulted in limited storms so far. Thus using a TEMPO group for storms. Winds will continue to pick up some this afternoon, as the colder air starts to work into the area. Main thing later tonight will be a period of lower clouds, mainly across the north and west, but perhaps into the ridge, valley locations as well. Much less likely to see lower CIGS across the far southeast. Any lower CIGS burn off rather fast on Monday morning, and winds pick up. This based on a very dry airmass working into the area. Both Monday and Tuesday look dry. Outlook... Tue...Dry weather with VFR conditions. Wed...PM TSRA moving across from W-E. Thu-Fri..A chance of showers and storms. && .CLIMATE... At the Altoona Airport, a daily record rainfall of 0.77 inches was set on Sat, Jun 29. This total breaks the old record of 0.53 inches set back in 1972. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...DeVoir/Bauco AVIATION...Martin CLIMATE...Evans/Steinbugl
Hazardous weather outlook, Jun 30, 3:16 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 316 PM EDT Sun Jun 30 2024 PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053- 011930- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 316 PM EDT Sun Jun 30 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather from the earlier storms. PAZ035-036-056>059-063>066-011930- Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 316 PM EDT Sun Jun 30 2024 ...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ033-034-011930- Somerset-Bedford- 316 PM EDT Sun Jun 30 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to locally severe thunderstorms with gusty winds and small hail are possible this afternoon as a cold front crosses central Pennsylvania. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jun 30, 3:20 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
320 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail 2 ESE Mount Gretna 40.24N 76.44W
06/30/2024 M0.70 Inch Lebanon PA Public
Dime size hail north of the Turnpike near
Schaefferstown.
&&Local storm report, Jun 30, 3:51 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
351 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Tstm Wnd Dmg Brickerville 40.22N 76.29W
06/30/2024 Lancaster PA Broadcast Media
Large tree down across Hopeland Road.
&&Local storm report, Jun 30, 3:52 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
352 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail Brickerville 40.23N 76.29W
06/30/2024 M1.00 Inch Lancaster PA Broadcast Media
Quarter size hail in Brickerville.
&&Special weather statement, Jun 30, 4:12 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Sun Jun 30 2024
PAZ065-302030-
York PA-
412 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL YORK COUNTY
THROUGH 430 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parkville, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shrewsbury, Railroad, and Glenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3979 7685 3972 7656 3972 7690
TIME...MOT...LOC 2012Z 291DEG 20KT 3972 7682
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KFSpecial weather statement, Jun 30, 4:12 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Sun Jun 30 2024
PAZ065-066-302115-
Lancaster PA-York PA-
412 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANCASTER AND CENTRAL
YORK COUNTIES THROUGH 515 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
York, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lancaster, York, Columbia, Millersville, Willow Street, Red Lion, New
Holland, Spry, East Petersburg, Dallastown, East York, Leola,
Stonybrook-Wilshire, Paradise, Salunga-Landisville, Maytown, Tyler
Run-Queens Gate, Strasburg, Mountville, and Hallam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3990 7670 4008 7671 4011 7605 3984 7606
TIME...MOT...LOC 2012Z 262DEG 26KT 4000 7662
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MartinLocal storm report, Jun 30, 4:17 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
417 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Tstm Wnd Dmg 2 SSE Ferndale 40.75N 76.56W
06/30/2024 Northumberland PA Utility Company
Trees down on wires off of Upper Road.
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:26 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Jun 30, 11:52 AM EDT | Special Weather Statement | CTP | Sullivan | 23 min |
| Jun 30, 12:08 PM EDT | Special Weather Statement | CTP | Centre | 37 min |
| Jun 30, 12:27 PM EDT | Special Weather Statement | CTP | Sullivan | 33 min |
| Jun 30, 12:31 PM EDT | Special Weather Statement | CTP | Centre | 29 min |
| Jun 30, 12:43 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 17 min |
| Jun 30, 12:55 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Mifflin, Snyder, Union | 35 min |
| Jun 30, 1:00 PM EDT | Special Weather Statement | CTP | Centre | 30 min |
| Jun 30, 1:07 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Juniata, Mifflin, Snyder, Union | 26 min |
| Jun 30, 1:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 45 min |
| Jun 30, 2:00 PM EDT | Special Weather Statement | CTP | Northumberland | 15 min |
| Jun 30, 2:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 31 min |
| Jun 30, 2:44 PM EDT | Special Weather Statement | CTP | Schuylkill | 31 min |
| Jun 30, 2:47 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon | 43 min |
| Jun 30, 3:22 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 38 min |
| Jun 30, 4:12 PM EDT | Special Weather Statement | CTP | York | 18 min |
| Jun 30, 4:12 PM EDT | Special Weather Statement | CTP | Lancaster | 63 min |
| Jun 30, 4:55 PM EDT | Special Weather Statement | CTP | Lebanon | 20 min |
| Jun 30, 6:43 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.